Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 287, NWS Sioux Falls, SD

June 11, 2004Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2004, 2:53 AM CDT for Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 2:53 AM CDT (07:53 UTC)
Expired
Jun 11, 2004, 3:30 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KFSD 110753
SVRFSD
IAC193-110830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 AM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 330 AM CDT

* AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF SMITHLAND
  TO 9 MILES NORTH OF MOVILLE...OR FROM 23 MILES SOUTHEAST OF SIOUX
  CITY TO 12 MILES SOUTH OF LE MARS...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DANBURY AROUND 310 AM CDT
  ANTHON AROUND 315 AM CDT
  CORRECTIONVILLE AROUND 330 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4222 9605 4256 9612 4256 9590 4248 9589
          4248 9576 4222 9569

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:30 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 10, 8:30 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT THU JUN 10 2004

.DISCUSSION...

CRNT TOR WATCH IN CNTRL SD WL LIKELY BE REPLACED WITH A NEW WW
SHORTLY FOR AREAS FURTHER EWD INTO THE FSD FA. ATTM...SUPERCELL
CLUSTERS HAVE MERGED INTO A LINE OF STRONG TO SVR TS FM N CNTRL SD
TO N CNTRL KS. IN THE PAST FEW 88D SCANS...THERE HAS BEEN SOME
PROGRESSIVE EWD MOVEMENT OF THIS LINE...WHILE THE INDIVIDUAL CELLS
CONT TO MOV NEARLY STRAIGHT NWD. INCREDIBLY STRONG DIR WIND SHEAR
EXISTS PER THE RUC40 AND META SNDGS THIS EVENING OVER THE FAR WRN
FSD FA...BUT WITH MINIMAL SPEED SHEAR. MODERATE INSTABILITY IS ALSO
RELAVENT ACRS THE WEST. MY MAIN CONCERN ATTM IS STILL A THREAT FOR
SOME POCKETS OF LARGE HAIL HERE AND THERE...MAYBE AS A STORM CATCHES
AN UPDRAFT. WITH THE SNDGS AS SATURATED AS THEY ARE AS THE EVENING
AND NIGHTTIME PROGRESSES...A THREAT OF A WET MICROBURST COULD ALSO
BE A POSSIBILITY...HOWEVER THE LOW LVL FLOW IS SE...THEN SSE FM THE
SFC TO 2 KM AGL. THEREFORE THOUGHTS ATTM ARE NOT TO EXPECT
WIDESPREAD STRONG WINDS TRANSLATING DOWN TO THE SFC...HOWEVER THIS
AFOREMENTIONED STRONG DIR WIND SHEAR COULD PRODUCE THE HAILERS.

GOING FCST IS IN GOOD SHAPE ATTM. NOT SURE IF I WILL BE SENDING AN
UPDATE TO THE ZFP TEXT OTHER THAN TO INCLUDE THE NEW WW. GOING GRIDS
LOOK TO HAVE AN EXCELLENT HANDLE ON THE PROGRESSION OF THIS TS LINE.
HAVE TWEAKED A FEW MINOR PARAMTERS AND UPLOADED THEM INTO THE
GRIDDED DATABASE ALREADY...SUCH AS TEMPS AND DEW PTS. TWEAKED DOWN
THE LOWS IN SW MN A COUPLE OF DEGS DUE TO CRNT TEMPS...HOWEVER TEMPS
WL LIKELY BE RATHER STEADY IN THAT AREA FOR MUCH OF THE NIGHT. HARD
TO UPDATE SKY COVER WITH NO SAT IMAGERY COMING IN.

FLOOD WATCH WL CONT IN THE ADVISED AREA FOR THE REMAINDER OF THE
NIGHT. THAT ONE IS A NO BRAINER WITH THE KIND OF ECHOES WE HAVE
UPSTREAM.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH JAMES VALLEY AND W 9 PM TO 6 AM TONIGHT.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Jun 10, 4:33 PM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU JUN 10 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
433 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON FROM WESTERN SOUTH
DAKOTA INTO NEBRASKA. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO
THE EAST THROUGH THE AFTERNOON HOURS...AND INTO SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA AROUND SUNSET...THEN INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY FRIDAY MORNING. THESE
THUNDERSTORMS MAY BRING A THREAT OF LARGE HAIL AND DAMAGING
WINDS...MOSTLY WEST OF A DE SMET TO YANKTON LINE. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED EAST OF THIS LINE.

L

FLOODING...
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS IS EXPECTED OVERNIGHT.
RAINFALL IN EXCESS OF THREE INCHES IS POSSIBLE WEST OF A LINE
FROM DE SMET TO YANKTON.  WITH SATURATED GROUND FROM RAIN ON
TUESDAY NIGHT...THIS AMOUNT OF RAINFALL MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT SEVERE WEATHER THREAT IS EXPECTED TO DEVELOP
ALONG AND EAST OF INTERSTATE 29 ON FRIDAY. LOW PRESSURE IS
EXPECTED TO MOVE EAST ACROSS THE AREA...REACHING SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY LATE AFTERNOON. THE AIR ALONG AND
EAST OF THE LOW IS EXPECTED TO BECOME VERY UNSTABLE DURING THE
AFTERNOON HOURS. THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THE
LOW DURING THE AFTERNOON...NEAR OR EAST OF INTERSTATE 29. DUE TO
THE EXPECTED SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS MAY
DEVELOP INTO SUPERCELLS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS...MAINLY OVER AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 11, 1:08 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
108 AM CDT FRI JUN 11 2004

SDZ038-050-052-053-057>059-063-064-110630-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
108 AM CDT FRI JUN 11 2004

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL
SOUTH DAKOTA...

SEVERE THUNDERSTORM WATCH 431 HAS BEEN CANCELLED FOR BEADLE...
JERAULD...SANBORN...DAVISON...AURORA...BRULE...GREGORY...CHARLES
MIX...AND DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA.
Local storm report, Jun 11, 1:23 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 AM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
06/10/2004  80 MPH           HUTCHINSON         SD   BROADCAST MEDIA

1145 PM     HAIL             5 NE MITCHELL           43.78N 97.96W
06/10/2004  0.88 INCH        HANSON             SD   LAW ENFORCEMENT

&&

JB
Special weather statement, Jun 11, 2:15 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT FRI JUN 11 2004

NEZ013-014-SDZ060-061-065>071-110735-
BON HOMME-CLAY-DAKOTA NE-DIXON NE-HANSON-HUTCHINSON-LINCOLN-MCCOOK-
TURNER-UNION-YANKTON-
215 AM CDT FRI JUN 11 2004

...SEVERE THUNDERSTORM WATCH EXPIRED FOR PARTS OF SOUTHEAST
SOUTH DAKOTA AND NORTHEAST NEBRASKA...

SEVERE THUNDERSTORM WATCH 431 HAS BEEN EXPIRED FOR HANSON...
MC COOK...HUTCHINSON...TURNER...LINCOLN...BON HOMME...YANKTON...
CLAY AND UNION COUNTIES IN SOUTHEAST SOUTH DAKOTA. ALSO FOR DIXON
AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:21 AM CDTSevere Thunderstorm WarningFSDIda24 min
Jun 11, 3:45 AM CDTSevere Thunderstorm WarningFSDIda30 min
Jun 11, 1:00 PM CDTSevere Thunderstorm WarningFSDCherokee30 min
Jun 11, 1:30 PM CDTSevere Thunderstorm WarningFSDBuena Vista30 min
Jun 11, 1:50 PM CDTSevere Thunderstorm WarningFSDClay40 min
Jun 11, 2:15 PM CDTTornado WarningFSDBuena Vista, Clay30 min
Jun 11, 2:34 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien26 min
Jun 11, 2:45 PM CDTTornado WarningFSDClay30 min
Jun 11, 2:48 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola42 min
Jun 11, 2:59 PM CDTTornado WarningFSDClay31 min
Jun 11, 3:30 PM CDTTornado WarningFSDClay30 min
Jun 11, 3:32 PM CDTSevere Thunderstorm WarningFSDDickinson28 min
Jun 11, 3:37 PM CDTTornado WarningFSDDickinson23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.